Alert archive / Missouri / Flash Flood Warnings in 2010

Flash Flood Warning 79, NWS St. Louis, MO

July 27, 2010Saint Louis County, Missouri

NWS St. Louis, MO issued this flash flood warning at Jul 27, 2010, 3:21 PM CDT for Saint Louis County, Missouri. It was in force for 102 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2010, 3:21 PM CDT (20:21 UTC)
Expired
Jul 27, 2010, 5:03 PM CDT
In force
102 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

County Saint Louis County, MO

The radar

The St Louis radar (KLSX), 26 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2010-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2010-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
627 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

102 
WGUS53 KLSX 272021
FFWLSX
MOC189-272330-
/O.NEW.KLSX.FF.W.0079.100727T2021Z-100727T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
321 PM CDT TUE JUL 27 2010

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 630 PM CDT

* AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BRENTWOOD...CLAYTON...CREVE COEUR...DES PERES...FRONTENAC...
  GLENDALE...KIRKWOOD...LADUE...MAPLEWOOD...OAKLAND...OLIVETTE...
  RICHMOND HEIGHTS...SHREWSBURY...TOWN AND COUNTRY...UNIVERSITY
  CITY...WARSON WOODS AND WEBSTER GROVES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3857 9033 3857 9051 3868 9051 3868 9032

$$

CVKING
1 follow-up statement
803 
WGUS73 KLSX 272203
FFSLSX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
503 PM CDT TUE JUL 27 2010

MOC189-272218-
/O.CAN.KLSX.FF.W.0079.000000T0000Z-100727T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ST. LOUIS MO-
503 PM CDT TUE JUL 27 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL ST. LOUIS
COUNTY IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3857 9033 3857 9051 3868 9051 3868 9032

$$

GLASS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 12:54 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 27, 12:54 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1254 PM CDT TUE JUL 27 2010

.UPDATE...
/1158 AM CDT TUE JUL 27 2010/

SCT DIURNAL CONVECTION WILL CONTINUE TO DEVELOP THIS AFTERNOON AS
LATEST SPC MESOSCALE ANALYSIS DEPICTS NEARLY 3000 J/KG OF
CAPE...WITH LITTLE IN THE WAY OF CIN. MAIN CONCERN WITH THESE
STORMS WILL ONCE AGAIN BE HEAVY RAINFALL WHERE THEY TRAIN OR
COLLIDE AS ATMOSPHERE REMAINS LOADED WITH WATER...PW VALUES AROUND
2.0 INCHES...AND FREEZING LEVELS HIGH.

CVKING

&&

.DISCUSSION...
/352 AM CDT TUE JUL 27 2010/

RICH MOISTURE CONTINUES TO BUILD UP INTO THE MID-MISSISSIPPI VALLEY
THIS MORNING WITH PWATS HOVERING AROUND 2 INCHES.  LOOKS LIKE A 500MB
VORTMAX OVER SOUTHEAST MISSOURI/SOUTHERN ILLINOIS COMBINED WITH
SOME LOW LEVEL MOISTURE CONVERGENCE IS SPARKING SOME ISOLATED
SHOWERS OVER THE AREA.  THINK THIS SHOWER ACTIVITY WILL LIKELY
CONTINUE INTO THE DAYTIME HOURS THIS MORNING...AND PROBABLY INCREASE
IN COVERAGE AND STRENGTH BY LATE MORNING/EARLY AFTERNOON.  FORECAST
SOUNDINGS ONLY PRODUCE 1500-1900 J/KG OF CAPE WITH BASICALLY NO
SHEAR...SO THINK THREAT FOR SEVERE WEATHER WILL BE LOW.
HOWEVER...THE STORMS WILL BE EFFICIENT PRECIP PRODUCERS WITH ALL
THAT MOISTURE AROUND.  STORM COVERAGE SHOULD DECREASE AS WE LOSE
DAYTIME HEATING TONIGHT...THOUGH I EXPECT WE MAY NOT SEE THEM
TOTALLY DISAPPEAR UNTIL AFTER MIDNIGHT WHEN THE UPPER LEVEL RIDGE
BRIEFLY REASSERTS ITSELF AHEAD OF THE UPSTREAM SHORTWAVE WHICH WILL
DRIVE OUR NEXT COLD FRONT THROUGH.

WEDNESDAY STILL LOOKS HOT AND HUMID.  THOUGH AIR TEMPERATURES MAY
NOT BE QUITE AS HOT AS WHAT WE EXPERIENCED LATE LAST WEEK...HIGHS IN
THE LOW TO MID 90S WITH DEWPOINT TEMPERATURES BETWEEN 72 AND 76
DEGREES WILL PRODUCE HEAT INDEX VALUES BETWEEN 100-105...WITH THE
HOTTEST READINGS IN THE STL METRO AREA.  HEAT ADVISORY WILL LIKELY
BE NEEDED FOR WEDNESDAY...BUT WITH THE MODELS CONTINUING TO
INCREMENTALLY SPEED UP THE COLD FRONT WILL LET THE DAY SHIFT TAKE
ANOTHER LOOK.

TURNING ATTENTION TO COLD FRONT...NAM AND GFS NOW HAVE THE WIND
SHIFT AS FAR SOUTH AS THE I-70 CORRIDOR BY 00Z THURSDAY.  ITS
UNCLEAR THOUGH WHETHER THIS IS DUE TO OUTFLOW BOUNDARIES OR THE
ACTUAL FRONT.  REGARDLESS...LAPSE RATES STEEPEN A BIT AHEAD OF THE
FRONT AS THE UPPER LEVEL SHORTWAVE DROPS INTO IOWA AND NORTHWEST
ILLINOIS.  THIS PRODUCES CAPE VALUES OF 2500-3000 J/KG IN NORTHERN
PORTIONS OF THE CWFA DEPENDING ON WHICH MODEL YOU LOOK AT.  THESE
STEEPER LAPSERATES DONT APPEAR TO MAKE IT TOO FAR SOUTH...SO
STRONGEST STORMS WILL LIKELY BE OVER NORTHEAST MISSOURI AND WEST
CENTRAL ILLINOIS WEDNESDAY AFTERNOON/EARLY EVENING.

MODELS ARE IN GOOD AGREEMENT NOW THAT FRONT SHOULD MAKE IT ALL THE
WAY THROUGH OUR CWFA BEFORE STALLING IN FAR SOUTHERN/SOUTHWESTERN
MISSOURI.  FLOW LOOKS PRETTY WEAK BEHIND THE FRONT SO DRIER AIR WILL
BE SLOW TO FILTER INTO THE AREA...BUT CURRENT GUIDANCE HAS DEWPOINTS
IN THE LOW TO MID 60S SETTLING INTO THE AREA BY FRIDAY MORNING.

CARNEY

&&

.AVIATION...
/1241 PM CDT TUE JUL 27 2010/

THE DIURNAL CU FIELD IS ALREADY WELL DEVELOPED...AND CONTAINS
AREAS OF SHOWERS ACROSS EAST CENTRAL MISSOURI AND WEST CENTRAL
ILLINOIS. EXPECTATION IS FOR CONTINUED DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS AS DAYTIME HEATING CONTINUES...IMPACTING PRIMARILY
SUS AND STL TERMINALS...THOUGH THE THREAT AT COU EXISTS LATER
TODAY. SHOWER AND THUNDERSTORM ACTIVITY SHOULD RAPIDLY DIMINISH
AFTER SUNSET...WITH PERHAPS SOME LINGERING SHRA FURTHER
NORTH...DISSIPATING BY MIDNIGHT. OTHERWISE...VFR CONDITIONS
EXPECTED WITH PREVAILING SOUTHERLY WINDS SHIFTING TO THE WEST ON
WEDNESDAY AFTERNOON.

SPECIFICS FOR KSTL...
SHOWERS HAVE ALREADY DEVELOPED OVER THE TERMINAL...WARRANTING
CONTINUED VCTS CONDITIONS FOR THE REST OF THE AFTERNOON AND
EVENING. ACTIVITY SHOULD DIMINISH AFTER SUNSET...WITH LIGHT
SOUTHERLY WINDS...CLEARING SKIES...AND VFR CONDITIONS THROUGH THE
REST OF THE FORECAST PERIOD. DIURNAL CU EXPECTED TO DEVELOP
WEDNESDAY AHEAD OF AN APPROACHING COLD FRONT...THOUGH THE FRONT IS
NOT EXPECTED TO IMPACT STL UNTIL WEDNESDAY NIGHT OR THURSDAY
MORNING.

JP

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 27, 4:53 AM CDT, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
453 AM CDT TUE JUL 27 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281000-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
453 AM CDT TUE JUL 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA
TODAY INTO THIS EVENING...WITH THE GREATEST CHANCE FOR STORMS ALONG AND
SOUTH OF THE INTERSTATE 70 CORRIDOR. SOME STORMS COULD PRODUCE WIND
GUSTS UP TO 40 MPH AND LOCALLY HEAVY RAIN.

MODERATE RIVER FLOODING IS EXPECTED TO CONTINUE FOR MUCH OF THE
MISSISSIPPI RIVER. SEE THE APPROPRIATE FLOOD STATEMENTS FOR
SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON WEDNESDAY AFTERNOON
AND WEDNESDAY NIGHT AS A COLD FRONT MOVES SLOWLY ACROSS THE
REGION.

HEAT INDEX VALUES OF 100 DEGREES OR GREATER ARE EXPECTED ACROSS
THE ENTIRE AREA DURING THE AFTERNOON AND EARLY EVENING HOURS ON
WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE AREA
FROM THURSDAY THROUGH SUNDAY AS A STALLED FRONT WAVERS ACROSS THE
MIDDLE MISSISSIPPI VALLEY.

MODERATE RIVER FLOODING IS EXPECTED TO CONTINUE FOR MUCH OF THE
MISSISSIPPI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CARNEY

In the hours before

Special weather statement, Jul 27, 2:58 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
258 PM CDT TUE JUL 27 2010

MOZ063-065-272045-
JEFFERSON MO-ST. LOUIS MO-
258 PM CDT TUE JUL 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN ST. LOUIS AND
NORTHEASTERN JEFFERSON COUNTIES UNTIL 345 PM CDT...

AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ARNOLD...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CVKING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:24 PM CDTAreal Flood AdvisoryLSXSainte Genevieve, Saint Francois6 hr
Jul 26, 8:55 PM CDTFlash Flood WarningLSXSainte Genevieve, Saint Francois6 hr
Jul 26, 9:57 PM CDTFlash Flood WarningLSXMadison6 hr
Jul 27, 3:32 PM CDTFlash Flood WarningLSXJefferson2 hr
Jul 27, 3:38 PM CDTFlash Flood WarningLSXSaint Louis, City of Saint Louis85 min
Jul 27, 3:50 PM CDTHeat AdvisoryLSXJefferson, Lincoln, Pike, Saint Charles, Sainte Genevieve, Saint Louis and 1 more28 hr

Nearby

Flash Flood Warnings in Missouri, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.